DOCUMENTA MATHEMATICA, Vol. 16 (2011), 253-300

Richard Pink, Torsten Wedhorn, and Paul Ziegler

Algebraic Zip Data

An algebraic zip datum is a tuple $\CZ = (G,P,Q,\varphi)$ consisting of a reductive group $G$ together with parabolic subgroups $P$ and $Q$ and an isogeny $\varphi\colon P/R_uP\to Q/R_uQ$. We study the action of the group $E_\CZ := \bigl{ (p,q)\in P{\times}Q \bigm| \varphi(\pi_{P}(p)) =\pi_Q(q)\bigr}$ on $G$ given by $((p,q),g)\mapsto pgq^{-1}$. We define certain smooth $E_\CZ$-invariant subvarieties of $G$, show that they define a stratification of $G$. We determine their dimensions and their closures and give a description of the stabilizers of the $E_\CZ$-action on $G$. We also generalize all results to non-connected groups. We show that for special choices of $\CZ$ the algebraic quotient stack $[E_\CZ \ G]$ is isomorphic to $[G \Z]$ or to $[G \Z']$, where $Z$ is a $G$-variety studied by Lusztig and He in the theory of character sheaves on spherical compactifications of $G$ and where $Z'$ has been defined by Moonen and the second author in their classification of $F$-zips. In these cases the $E_\CZ$-invariant subvarieties correspond to the so-called «$G$-stable pieces» of $Z$ defined by Lusztig (resp. the $G$-orbits of $Z'$).

2010 Mathematics Subject Classification: 14L30 (20G15, 20F55, 20G40)

Keywords and Phrases: Generalized $G$-stable pieces, zip data, $F$-zips

Full text: dvi.gz 102 k, dvi 248 k, ps.gz 369 k, pdf 426 k.